ADVERTISEMENT

Q. Is emergency treatment necessary for my 70-year-old father with increased globulin level?

Answered by
Dr. Parth R Goswami
and medically reviewed by Dr. Infanteena Marily
This is a premium question & answer published on Jul 12, 2021

Hi doctor,

My father is a 70-year-old male with BPH and well-controlled type-2 diabetes. He has been fatigued for six weeks. He was found three weeks ago to have mild anemia (Hb-12 gm/dL) and macrocytosis with a mildly low Vitamin B12. He started Vitamin B12 but had a slow progression of fatigue and had further testing yesterday. This showed Hb at 10.5 gm/dL, Plt 108,000 platelets/µL. Differential showed a single metamyelocyte, no blasts. He had slightly decreased renal function (I believe Cr 1.3 mg/dL, GFR around 50 mL/min/1.73 m2). His total protein was 14.8 g/dL with albumin 1.9 g/dL. Aside from fatigue, he had mild hypotension, resolving with discontinuation of tablet Tamsulosin and tablet Lisinopril. I am a family physician, and he was previously an ICU RN. Protein electrophoresis is pending, and he has a referral to a hematologist. I believe he is likely to have multiple myeloma. I have never seen a globulin level approaching these numbers. Are there potential immediate complications like hypercoagulability with such an elevated globulin level, and would the risk of those complications warrant emergency treatment?

Current medications:

Tablet Metformin.
Tablet Finasteride.

#

Hello,

Welcome to icliniq.com.

Following is my opinion for your asked question.

We cannot say multiple myeloma conclusively just now. Impaired kidney function also can cause anemia, fatigue, and low platelet count.

Diabetes could have produced such renal dysfunction. However, serum immunofixation electrophoresis will rule out plasma cell dyscrasia if present.

You can revert along with the report once done. If there is no sign of a clot in the body, then do not worry.

You can check the D-dimer level to check for the micro clot.

Meanwhile, I suggest tablet Aspirin 75 or 150 mg to prevent clots.

Advise him to walk daily for few minutes. Geriatric old age and kidney dysfunction-induced anemia could occur because of fatigue.

An increase in globulin does not warrant immediate clot formation. Inflammation can raise it, so wait for immunofixation electrophoresis.

I hope I have answered your question.

Let me know if I can assist you further.

Regards.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Am I at risk of multiple myeloma based on CBC and family histories?

.. does not suggest multiple myeloma (attachment removed to protect patient identity). In the case of multiple myeloma, anemia can be there and clinical symptoms like a constant headache, kidney system related symptoms, etc., can be present. But as y...   Read full

My mother has multiple myeloma. How to find out the stage of her cancer?

.. hear about your mother's condition. I have read all the test values that you have mentioned. From which, I can see that her total protein is high and albumin is low with elevated gamma globulin. Immunofixation electrophoresis is the best test to ...   Read full

My M2-PK level is 150. Does it mean that I have cancer?

.. does not imply cancer alone. Many healthy people, as well as patients with other non-cancerous diseases like rheumatic diseases, diabetic nephropathy, chronic heart diseases, inflammatory bowel disease, pancreatitis, sepsis, may have elevated leve...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


My triglycerides level was 207 mg/dL. Is it necessary to take medicine?
Hi doctor, Recently, I got a lipid profile done, and the triglycerides level was 207 mg/dL, apart from that everything ...  Read more»
My lipid test report shows quite high values. Kindly advice.
Hello doctor, I am 35-years-old. My cholesterol level is 222, triglycerides 87, HDL (cholesterol) 60, LDL (cholesterol)...  Read more»
Triglycerides - Causes, Medications, Symptoms, Risk Factors, and Treatment
Triglycerides are derivatives of glycerol and fatty acids. They might sound simple but the causes and symptoms contribut...  Read more»

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.